Australia court: Reckitt Benckiser misled consumers over painkiller
The Australian Competition and Consumer Commission (ACCC) watchdog had brought the matter to court earlier this year. The court said products marketed to treat specific pains were identical to one another.
The ACCC said the court had found that the firm had "engaged in misleading conduct in contravention of the Australian consumer law by representing that its Nurofen Specific Pain products were each formulated to treat a specific type of pain, when the products are identical".
Each product contained the same active ingredient, ibuprofen lysine 342mg. The ACCC said the products were found to be "no more effective at treating the type of pain described on its packaging than any of the other Nurofen specific pain products".
ACCC research also found the products were sold for almost double the price of Nurofen's standard product.
"Consumer research indicates that 9 in 10 people (88%) look for pain relief for a specific type of pain (eg headache, migraine, back pain) and 7 in 10 (71%) say pain-specific packs help them decide which product is best for their needs," said Dr Aomesh Bhatt, regulatory and medical affairs director for Nurofen.
The products affected by the Australian court order include Nurofen Back Pain, Nurofen Period Pain, Nurofen Migraine Pain and Nurofen Tension Headache. ■